Early-Morning Dystonia: A Late Side Effect of Long-term Levodopa Therapy in Parkinson's Disease

Eldad Melamed*

*Corresponding author for this work

Research output: Contribution to journalArticlepeer-review

Abstract

Four women with Parkinson's disease undergoing prolonged levodopa therapy had daily episodes of dystonic posturing, affecting one lower extremity, several years after initiation of treatment. The dystonia occurred only in the early morning, on awakening and before the first dose of levodopa, when the patients were in the akinetic-rigid state with no dyskinesias. It further interfered with gait, slowly subsided within one to two hours, and did not recur until next morning. This abnormal involuntary posture was unaffected by manipulations of daily levodopa dosage and schedule, completely disappeared after withdrawal of drug therapy, and recurred following its readministration. Additional adverse reactions including dyskinesias, “on-off” phenomena, and declining efficacy of levodopa were present in all patients. Early-morning dystonia may represent another late side effect secondary to long-term levodopa administration in parkinsonism.

Original languageEnglish
Pages (from-to)308-310
Number of pages3
JournalArchives of Neurology
Volume36
Issue number5
DOIs
StatePublished - May 1979
Externally publishedYes

Fingerprint

Dive into the research topics of 'Early-Morning Dystonia: A Late Side Effect of Long-term Levodopa Therapy in Parkinson's Disease'. Together they form a unique fingerprint.

Cite this